MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; STAPLE, FIXATION, BONE

SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; STAPLE, FIXATION, BONE
Catalog Number 72203160
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Perforation (2001); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/21/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a labral repair procedure, two (2) flexible twist drill devices broke in the flexible portion of the drill.For the first device, all the broken pieces were removed from the patient.For the second device, a piece stay lodged secured in the glenoid.No void was left.Surgery was completed with a back-up device instead, which was used in an additional drilled bone hole.There was no surgical delay and no further complications were reported.
 
Additional Manufacturer Narrative
H10 h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A clinical review states the flexible twist drill is an externally communicating device, it is neither manufactured nor intended for implantation.Long-term implantation data is not available.The patient impact includes the retained non-implantable broken drill bit, with subsequent retained fragment from the device.Micromotion and/or migration is unlikely as it was noted that the drill bit was left secure in the patients bone.There is potential risk for tissue inflammation and/or pain.Please refer to the instructions for use for precautions and warnings related to the use of the device.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
TWIST DRILL FLEX CRVD FOR 2.3 SA
Common Device Name
STAPLE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19133648
Report Number1219602-2024-00823
Device Sequence Number14623400
Product Code JDR
UDI-Device Identifier03596010656018
UDI-Public3596010656018
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K102660
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203160
Device Lot Number2118905
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2024
Supplement Date Received by Manufacturer05/13/2024
Initial Report FDA Received Date04/18/2024
Supplement Report FDA Received Date05/15/2024
Date Device Manufactured05/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale